Colorado, 2012

Hail in Colorado, September 27, 2012

September 27, 2012 · NWS PUB · 5 events in 2 counties and zones

Severe storms moved across the Lower Arkansas Valley, producing hail up to the size of golf balls, very heavy rain, and a funnel cloud southeast of La Junta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms moved across the Lower Arkansas Valley, producing hail up to the size of golf balls, very heavy rain, and a funnel cloud southeast of La Junta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 27, 4:09 PM MST, 11 minutes earlier.

Area forecast discussion, Sep 27, 4:09 PM MST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
509 PM MDT THU SEP 27 2012

.UPDATE...

UPDATE TO THE SHORT TERM GRIDS FOR ISSUANCE OF SEVERE THUNDERSTORM
WATCH #655 FOR THE EASTERN PLAINS. AREAS INCLUDE ALL OF LAS ANIMAS
COUNTY...AND FROM CROWLEY AND OTERO COUNTIES EASTWARD. MOORE

&&

.PREV DISCUSSION... /ISSUED 322 PM MDT THU SEP 27 2012/

SHORT TERM...

(TONIGHT AND TOMORROW)

CURRENTLY...

HAD A MINI SUPERCELL TRACK ACROSS WESTERN EL PASO COUNTY EARLIER.
STORM WEAKENED AS IT MOVED OFF THE RAMPART RANGE AND INTO THE MORE
STABLE AIR OVER COLORADO SPRINGS. SCATTERED STORMS WERE STILL
ONGOING ACROSS EASTERN EL PASO COUNTY. OTHER ISOLATED STORMS WERE
OVER THE S SANGRES. ATMOS OVER THE PLAINS WAS MOSTLY SUNNY AND
BECOMING UNSTABLE...AND SHEAR IS CAPABLE OF ROTATING CONVECTION
LATER THIS AFTERNOON AND EVENING.

REST OF TODAY INTO TONIGHT...

EXPECT STORMS OVER EL PASO COUNTY TO CONTINUE MOVING EAST-SOUTHEAST
AND INTENSIFY...AND POSSIBLY BECOMING SEVERE. ALL HI-RES DATA IS
INDICATING THIS POSSIBILITY. THE BEST CHANCE OF SEVERE WILL
GENERALLY BE NORTH OF A LINE FROM KLHX TO KSPD. MAIN THREAT WILL BE
HAIL GIVEN THE COLDER TEMPS ALOFT...BUT AN ISOLD TORNADO CANNOT BE
RULED OUT GIVEN THE LOWER T/TD SPREADS AND AMBIENT VORTICITY WITH
THE UPPER LOW TO OUR NORTH.

LATER TONIGHT...

MAIN CONCERN LATER TONIGHT IS THE POTENTIAL FOR CONTINUED STRONGER
STORMS OVER THE FAR E PLAINS ALONG WITH FOG FORMING OVER THE PLAINS.
FOG FORMATION WILL BE DEPENDENT ON HOW MUCH WE CLEAR OUT LATER
TONIGHT. FOR NOW...I HAVE MENTIONED FOG IN THE GRIDDS FOR THE FAR E
PLAINS.

TOMORROW...

WITH FORCING DECREASING OVER THE REGION EXPECT MORE SUN...WARMER
TEMPS AND A LESSER THREAT OF PRECIP OVER THE REGION. BEST CHANCE OF
ANY PRECIP WILL BE ALONG THE CO AND NM/OK BORDER. \/34

LONG TERM...

(FRIDAY NIGHT-THURSDAY)

FRIDAY NIGHT-SUNDAY...WEAK WEST TO NORTHWEST FLOW ALOFT PROGGED
ACROSS THE REGION FRIDAY NIGHT AND SATURDAY WITH FLOW ALOFT BECOMING
MORE NORTH TO NORTHWEST SATURDAY NIGHT AND INCREASING ON SUNDAY...AS
ANOTHER WEAK EMBEDDED SHORT WAVE TRANSLATES ACROSS THE ROCKIES.
DRIER AIR EMBEDDED WITHIN THE FLOW ALOFT CONTINUES TO FILTER ACROSS
THE STATE FRIDAY NIGHT AND SATURDAY...THOUGH THERE REMAINS ENOUGH
RESIDUAL MOISTURE TO SUPPORT ISOLATED TO SCATTERED DIURNAL SHOWERS
ALONG WITH A FEW EMBEDDED THUNDERSTORMS EARLY FRIDAY EVENING AND
AGAIN SATURDAY AFTERNOON AND EARLY EVENING. BEST COVERAGE TO REMAIN
OVER AND NEAR THE MTS...THOUGH HAVE ALSO KEPT A SLIGHT CHANCE OF
STORMS ACROSS THE FAR SE PLAINS LATE SATURDAY AFTERNOON WITH MODEL
SOUNDINGS INDICATING SOME MODEST CAPE AND WEAKENING CIN.
TEMPERATURES EXPECTED TO WARM BACK TO AROUND SEASONAL NORMALS ON
SATURDAY...THOUGH COULD BE HAMPERED SOMEWHAT BE MORNING LOW
CLOUDS AND FOG ACROSS THE FAR EASTERN PLAINS FRIDAY NIGHT AND
SATURDAY MORNING.

MODELS CONTINUE TO SHOW SOME DIFFERENCES ON STRENGTH AND AMPLITUDE
OF THE NEXT EMBEDDED WAVE ON SUNDAY...THOUGH AGREE ON A WEAK COLD
FRONT MOVING ACROSS EASTERN COLORADO WITH BREEZY NORTHERLY WINDS
EXPECTED THROUGH THE LATE MORNING AND AFTERNOON. WINDS LOOK TO HELP
MIX THE ATMOSPHERE AND DESPITE SOME COOLING ALOFT...HIGHS SUNDAY
LOOK TO BE AT OR ONLY SLIGHTLY COOLER THAN SATURDAY. AS FOR
POPS...MODELS NOT INDICATING MUCH INCREASE IN AVAILABLE MOISTURE
WITH PASSING WAVE...AND HAVE KEPT CURRENT ISOLATED TO SCATTERED POPS
ACROSS THE HIGHER TERRAIN AND ALONG WITH RATON MESA AND FAR SE
PLAINS FOR SUNDAY.

MONDAY-THURSDAY...A WARMING AND DRYING TREND CONTINUES TO BE IN THE
OFFING FOR THE EARLY PART AND INTO THE MIDDLE OF NEXT WEEK...WITH
WEAK WESTERLY FLOW PROGGED ACROSS THE AREA AS FLAT UPPER LEVEL
RIDGING BUILDING ACROSS THE GREAT BASIN AND INTO THE STATE. -MW

AVIATION...

ISOLATED STORMS WILL STILL BE POSSIBLE AT THE TAF SITES THIS
AFTERNOON. BRIEF MVFR CONDITIONS WILL BE POSSIBLE.

THERE IS A CHANCE OF SOME LOW CLOUDS/FOG OVER KCOS AND KPUB LATE
TONIGHT/EARLY TOMORROW MORNING. ATTM WILL MENTION SCT LOW CLOUDS
POSSIBLE AT KCOS AND KPUB.

OTHERWISE VFR CONDITIONS EXPECTED AT KCOS...KPUB AND KALS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27/31
Hazardous weather outlook, Sep 27, 10:26 AM MST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1126 AM MDT THU SEP 27 2012

COZ058>089-093>099-281730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1126 AM MDT THU SEP 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE SUFFICIENT INSTABILITY AND WIND SHEAR OVER THE
SOUTHEAST PLAINS TODAY FOR THE POSSIBILITY OF ONE OR TWO SEVERE
STORMS...WITH THE MAIN SEVERE THREATS BEING WIND GUSTS AROUND 60
MPH AND HAIL AROUND 1 INCH IN DIAMETER.

LOCALLY MODERATE TO HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
SOME OF THE STRONGER STORMS. IF HEAVY RAIN OCCURS ON THE WALDO
CANYON BURN SCAR... FLOODING CONCERNS COULD BECOME AN ISSUE.

SNOW IS AGAIN EXPECTED OVER THE HIGHER ELEVATIONS...MAINLY ABOVE
11000 FEET.  SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED FRIDAY. THESE STORMS WILL BE CAPABLE
OF PRODUCING HAZARDOUS LIGHTNING...WIND GUSTS AROUND 50 MPH AT
TIMES...AND PERIODS OF MODERATE TO HEAVY RAINFALL.

FROM SATURDAY INTO SUNDAY ISOLATED TO SCATTERED PRIMARILY
AFTERNOON AND EVENING HIGHER TERRAIN SHOWERS AND THUNDERSTORMS ARE
ANTICIPATED WITH DRY CONDITIONS THEN RETURNING FROM MONDAY INTO
WEDNESDAY.

IN ADDITION...AT ELEVATIONS GENERALLY ABOVE 11000 FEET...ADDITIONAL
SNOW ACCUMULATIONS BETWEEN 1 AND 4 INCHES WILL BE POSSIBLE FROM
FRIDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO.

34/34

In the hours before

Special weather statement, Sep 27, 1:59 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
259 PM MDT THU SEP 27 2012

COZ081-084-085-272130-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
259 PM MDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...COLORADO SPRINGS.

AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CENTRAL COLORADO SPRINGS...OR NEAR COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  EAST CENTRAL COLORADO SPRINGS.
  FALCON.
  PETERSON AFB.
  SCHRIEVER AFB.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 27, 2:14 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
314 PM MDT THU SEP 27 2012

COZ084-085-272145-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
314 PM MDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...COLORADO SPRINGS.

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CENTRAL COLORADO SPRINGS...OR NEAR COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH. REPORTS
FROM THE PUBLIC INDICATE THIS STORM IS PRODUCING SIGNIFICANT AMOUNTS
OF SMALL HAIL THAT IS COMPLETELY COVERING THE GROUND.

LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN COLORADO SPRINGS.
  WESTERN SECTIONS OF FALCON.
  PETERSON AFB.
  SCHRIEVER AFB.
  ELLICOTT.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 27, 2:33 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
333 PM MDT THU SEP 27 2012

COZ085-086-089-272200-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-CROWLEY COUNTY-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
333 PM MDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF TRUCKTON...OR 26 MILES
NORTHEAST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

HAIL THE SIZE OF DIMES WAS REPORTED IN HANOVER AT 332 PM.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHEASTERN EL
PASO COUNTY...NORTHEASTERN PUEBLO COUNTY AND NORTHWESTERN CROWLEY
COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 27, 3:02 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
402 PM MDT THU SEP 27 2012

COZ085-272230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-
402 PM MDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOUNTAIN...OR 17 MILES SOUTH OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL EL
PASO COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 27, 3:34 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
434 PM MDT THU SEP 27 2012

COZ085-086-272300-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
434 PM MDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF PINON...OR 18 MILES NORTH OF
PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL
PUEBLO COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Sep 27, 3:56 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
456 PM MDT THU SEP 27 2012

COZ088-094-272330-
EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
456 PM MDT THU SEP 27 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRINCHERA...OR 31 MILES EAST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRANSON.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 7 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Pueblo

When
September 27, 4:20 PM MST to 4:30 PM MST
Where
Pueblo County, 9.83 mi NE of Pueblo Depot
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -104.180

Hail, Otero

When
September 27, 5:08 PM MST to 5:20 PM MST
Where
Otero County, 0.08 mi ESE of Rocky Ford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.050, -103.719

Hail, Otero

When
September 27, 5:22 PM MST to 5:32 PM MST
Where
Otero County, 2.28 mi WNW of Swink
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.030, -103.670

Hail, Otero

When
September 27, 5:40 PM MST to 5:56 PM MST
Where
Otero County, 0.19 mi W of La Junta
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.980, -103.543

Funnel Cloud, Otero

When
September 27, 6:00 PM MST to 6:10 PM MST
Where
Otero County, 6.89 mi SE of La Junta to 10.99 mi NE of Higbee
Reported by
Trained Spotter
Coordinates
37.910, -103.450

The funnel was more than half way to the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405374, 405376, 405378, 405379, 405373.